PMS-Phenobarbital Tablets Overdose Risk. Pms-Phenobarbital tablets have been recalled in Canada because of an overdose risk. According to Health Canada, the pms-Phenobarbital tablets may be oversized, and could contain too much Phenobarbital. The Canadian distributor, Pharmascience Inc. of Montreal Quebec, has initiated a recall of all lots presently on the market.
Phenobarbital is widely used as an anticonvulsant for the treatment of seizure disorders, and it is also used to treat anxiety and sleep related disorders as it has sedative and hypnotic properties.
This recall involves pms – Phenobarbital tablets in the 60 milligram (mg) format (DIN 00178810). Health Canada has warned that the recalled tablets may contain significantly more Phenobarbital than the 60mg indicated on the label. Consumers should return these tablets to their pharmacist for a replacement. However, patients should not stop taking their medication without consulting a health care professional, as abrupt discontinuation of this medication can cause symptoms of withdrawal and, if used to treat seizures, can result in an increase in seizures.
Symptoms of a Phenobarbital overdose
Symptoms of a Phenobarbital overdose may include uncontrolled eye movements, lack of muscle coordination, impaired speech, extreme drowsiness, decreased breathing and heart rate and may begin within 1-2 hours after taking a Phenobarbital overdose. An overdose may be life threatening and can result in a coma and/or cardiac arrest, Health Canada warned.
Consumers are advised to contact emergency services in the event of an overdose or if experiencing serious side effects.
To date, no adverse reactions from the use of pms – Phenobarbital 60mg tablets have been reported to Health Canada.